Infiltration is one of the most common complications of intravenous infusion therapy. Extravasation is infiltration with a vesicant medication or fluid. When extravasation occurs, medication fluid that irritates the vessel is injected into the tissue surrounding the blood vessel, instead of into the blood vessel itself.
Extravasation is not as rare as people think, and it may occur even in the most closely monitored situations. The full effect of extravasation injury is not immediately apparent, for it may evolve over days or weeks. With leakage out of a vein, these highly irritating fluids can cause blisters and potentially damage or destroy surrounding tissue. In the most severe cases, the damage can extend to involve nerves, tendons, and joints and can continue for months after the initial insult.
Several studies recognize extravasation is associated with the following symptoms:
(i) Pain around the IV site
(v) Local blistering (indicative of at least a partial-thickness skin injury)
(vi) Mottling/Darkening of the skin
(vii) Firm Induration
(viii) Ulceration (usually not evident until 1-2 weeks after injury)
(ix) No capillary filling (a white appearance with non-blanching skin indicating full-thickness skin damage)
Note that not all the above symptoms may be present.
INS Recommendations for Prevention of Extravasation
The Infusion Nurses Society standards recommend the clinician must choose the type of vascular access according to the pH and osmolarity of the infusion. Avoiding extravasation complications begins with proper device selection and placement. To reduce risk, the site for cannulation must be chosen appropriately.
The Journal of Infusion Nursing states, “Assess the risk of mechanical causes of infiltration/extravasation, which include: catheter placement in the area of flexion; catheter size; insertion technique and inserter experience; improper needle placement/needle dislodgement of an implanted vascular access port; partial dislodgement of vascular access devices, including 1 or more lumen exit sites of a multi-lumen, staggered tip CVAD; inadequate securement; normal body movement (eg, respiratory and cardiac function); vein thrombosis or stenosis proximal to the insertion site and tip location, limiting blood flow.” If extravasation does occur, The Journal of Infusion Nursing states, “Extravasation shall prompt immediate discontinuation of the infusion and shall require immediate intervention and physician notification”. In all cases of extravasation, the intravenous infusion should be stopped promptly, and any constricting bands or tapes should be removed. Treatment protocols for severe extravasation vary from conservative to aggressive management of the acute injury.
Although extravasation is not life-threatening, when it does occur it can cause discomfort to a patient. In relatively rare cases, extravasation can be quite harmful to a patient. Therefore, when administering vesicant drugs through peripheral catheters and central venous catheters, be sure that the catheter is properly placed in the vein and is functioning properly; for early detection will avoid patient trauma or other injury.
Health Line International Corp. is not responsible for any errors, omissions, injury, loss, or damage arising from or relating to the use (or misuse) of any information, statements, or conclusions contained in or implied by the contents of this document or any of the source materials. This content is not intended to replace professional medical advice.
Al-Benna, S., O’Boyle, C., & Holley, J. (2013, May 8). Extravasation injuries in adults. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3664495/
CDC Prevention Strategies. (2015, November 05). https://www.cdc.gov/infectioncontrol/guidelines/bsi/background/prevention-strategies.html
Gorski L, Hadaway L, Hagle ME, McGoldrick M, Orr M, Doellman D. Infusion therapy standards of practice. J Infus Nurs. 2016;39(suppl 1):S1-S159.
Gorski LA, Hadaway L, Hagle ME, et al. Infusion therapy standards of practice. J Infus Nurs. 2021;44(suppl 1):S1S2-S224. Doi:10.1097/NAN.0000000000000396
Rosenthal, Kelli RN, BC, ANP, APRN, BC, CRNI, MS Reducing the risks of infiltration and extravasation, Nursing2007: October 2007 – Volume 37 – Issue – p 4,6-8 doi: 10.1097/01.NURSE.0000298011.91516.98